Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS Jackson, MS

May 20, 2018Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2018, 7:55 PM CDT for Warren County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2018, 7:55 PM CDT (00:55 UTC)
Expired
May 20, 2018, 8:22 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS54 KJAN 210055
SVRJAN
MSC149-210145-
/O.NEW.KJAN.SV.W.0162.180521T0055Z-180521T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
755 PM CDT SUN MAY 20 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Central Warren County in west central Mississippi...

* Until 845 PM CDT.

* At 754 PM CDT, a severe thunderstorm was located near Newman, or
  near Vicksburg, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bovina around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3230 9097 3228 9095 3229 9093 3233 9090
      3234 9091 3234 9090 3236 9088 3244 9075
      3227 9072 3218 9085
TIME...MOT...LOC 0054Z 149DEG 13KT 3228 9078 

HAIL...1.00IN
WIND...60MPH
 
$$

7
1 follow-up statement
002 
WWUS54 KJAN 210122
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
822 PM CDT SUN MAY 20 2018

MSC149-210131-
/O.CAN.KJAN.SV.W.0162.000000T0000Z-180521T0145Z/
Warren MS-
822 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARREN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. The warning has been cancelled.

LAT...LON 3230 9097 3229 9095 3229 9093 3233 9090
      3234 9091 3234 9090 3236 9088 3244 9075
      3227 9072 3218 9085
TIME...MOT...LOC 0118Z 149DEG 13KT 3237 9084 

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:33 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 20, 6:33 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
633 PM CDT Sun May 20 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Isold to Sct TSRA wl cont in vcty of most TAF sites through 03Z
before dissipating. Away from TSRA activity, VFR conds wl cont
until after 09Z when MVFR cigs and vsbys wl be psbl over east MS.
Cigs should improve to VFR areawide by 16Z. Sct to numerous TSRA
activity is expected to develop Mon aftn and last into the
evening. /22/

&&

.DISCUSSION...
Tonight and Monday: Convection has been slow to materialize this
afternoon, but has finally initialized in the high 0-3km theta-e
zone from northeast LA into north central MS. The HRRR is
indicating that convection will continue to fire in this zone as
it spreads to the southeast with time. Though overall convection
will begin winding down during the evening, intersecting cold pool
boundaries will keep keep some convection continuing until around
midnight.

Weak mid level ridge will continue to break down during this time
period as cold core system over the northeastern Gulf of Mexico
is absorbed by more prominent westerlies to the immediate west of
the forecast area. The resulting cool air aloft will lead to more
in the way of scattered convection Monday given expected
temps/dewpoints. Weak mid and and deep layer shear vectors
suggest slow storm movements which will lead to very localized
heavy rainfall as PWs rise to above 1.75 inches. Despite the cool
air aloft, deeper moisture looks to prevent lapse rates from
becoming too steep, keeping strong/severe potential down a
bit./26/

Monday night through Saturday: The primary focus will be for a
summer like pattern with diurnal convection through the period.
There will be some ridging followed by some troughiness with weak
flow over the forecast area through the period. Pwats will range
from 1.4 to around 1.7 inches combined with daytime heating for
scattered daytime convection, which will be followed by isolated
convection during the evening as we lose the heat of the day.
This will change some as we start to get a better inflow of moisture
for Friday night through Saturday. With all this instability we
could have some microburst potential with an isolated severe storm
with gusty winds that can not be ruled out for each day along with
some brief downpours. Where the convection develops will depend of
leftover outflow boundaries from the previous day combined with weak
disturbances that will track across the region during the heat of
the day. Daily highs will be in the upper 80s to the lower 90s.
Heat indices will creep up to the upper 90s to around 100 on
Wednesday and Thursday. Nightly lows will be around the middle 60s
to the lower 70s./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  86  68  90 /  44  59  22  42
Meridian      67  85  66  89 /  44  47  23  42
Vicksburg     69  88  68  91 /  35  64  23  45
Hattiesburg   68  86  67  90 /  42  55  26  52
Natchez       68  88  68  90 /  28  64  24  42
Greenville    70  88  70  89 /  39  65  22  43
Greenwood     69  87  68  90 /  47  56  19  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/22/26
Hazardous weather outlook, May 20, 1:50 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
150 PM CDT Sun May 20 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
150 PM CDT Sun May 20 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening

Isolated severe thunderstorms will remain possible through early
evening across the region. The main risk will be damaging wind
gusts although some hail will also be possible.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, May 20, 3:34 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     1 SSW ACKERMAN          33.30N 89.18W
05/20/2018                   CHOCTAW            MS   TRAINED SPOTTER

            TREE DOWN ON HWY 15 AT S LOUISVILLE ST.

&&

AW
Special weather statement, May 20, 5:51 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
551 PM CDT SUN MAY 20 2018

MSZ018-202315-
Bolivar MS-
551 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 615
PM CDT...

At 550 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rosedale, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rosedale around 615 PM CDT.

Other locations impacted by this storm include Beulah and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3385 9086 3372 9084 3372 9106 3378 9106
      3376 9103 3376 9101 3378 9099 3379 9099
      3380 9100 3381 9102 3382 9105 3386 9105
TIME...MOT...LOC 2250Z 179DEG 9KT 3380 9095

7
Special weather statement, May 20, 6:25 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
625 PM CDT SUN MAY 20 2018

MSZ019-025-210000-
Leflore MS-Sunflower MS-
625 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES UNTIL 700 PM CDT...

At 624 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sunnyside, or 10 miles southeast of Ruleville, moving northwest
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Sunflower and northwestern Leflore Counties, including the following
locations... Schlater and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3366 9024 3352 9036 3364 9055 3378 9044
TIME...MOT...LOC 2324Z 130DEG 23KT 3366 9038

7
Special weather statement, May 20, 7:00 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
700 PM CDT SUN MAY 20 2018

MSZ019-210030-
Sunflower MS-
700 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUNFLOWER COUNTY
UNTIL 730 PM CDT...

At 659 PM CDT, Meteorologists were tracking a strong thunderstorm
over Shaw, moving north at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Sunflower County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3356 9064 3353 9076 3361 9076 3362 9075
      3362 9066
TIME...MOT...LOC 2359Z 170DEG 5KT 3359 9074

7
Special weather statement, May 20, 7:15 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
715 PM CDT SUN MAY 20 2018

MSZ055-210045-
Simpson MS-
715 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON COUNTY
UNTIL 745 PM CDT...

At 714 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mendenhall, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Simpson County, including the following locations... D'Lo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3189 8977 3189 8996 3200 8994 3199 8977
TIME...MOT...LOC 0014Z 181DEG 7KT 3195 8987

7
Special weather statement, May 20, 7:45 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
745 PM CDT SUN MAY 20 2018

MSZ049-210115-
Rankin MS-
745 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN COUNTY UNTIL
815 PM CDT...

At 745 PM CDT, Meteorologists were tracking a strong thunderstorm
over Johns, or 12 miles southeast of Brandon, moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Rankin
County, including the following locations... Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3222 8973 3205 8977 3213 8995 3225 8982
TIME...MOT...LOC 0045Z 106DEG 7KT 3216 8984

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:00 PM CDTSpecial Weather StatementJANSunflower30 min
May 20, 7:15 PM CDTSpecial Weather StatementJANSimpson30 min
May 20, 7:45 PM CDTSpecial Weather StatementJANRankin30 min
May 20, 7:58 PM CDTSpecial Weather StatementJANHinds32 min
May 20, 8:02 PM CDTSpecial Weather StatementJANRankin28 min
May 20, 8:47 PM CDTSpecial Weather StatementJANHinds43 min
May 20, 9:01 PM CDTSpecial Weather StatementJANJones44 min
May 20, 9:05 PM CDTSpecial Weather StatementJANMadison40 min
May 20, 9:12 PM CDTSpecial Weather StatementJANAttala48 min
May 20, 9:15 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo45 min
May 20, 9:20 PM CDTSpecial Weather StatementJANSimpson25 min
May 20, 9:24 PM CDTSpecial Weather StatementJANJones51 min
May 20, 9:25 PM CDTSpecial Weather StatementJANMadison35 min
May 20, 9:27 PM CDTSpecial Weather StatementJANClarke48 min
May 20, 9:40 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo45 min
May 20, 9:59 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo28 min
May 20, 10:09 PM CDTSpecial Weather StatementJANNewton51 min
May 20, 10:18 PM CDTSpecial Weather StatementJANHolmes42 min
May 20, 10:22 PM CDTSpecial Weather StatementJANYazoo23 min
May 20, 10:34 PM CDTSpecial Weather StatementJANSmith41 min
May 20, 10:42 PM CDTSpecial Weather StatementJANHolmes63 min
May 20, 10:46 PM CDTSpecial Weather StatementJANCarroll29 min
May 20, 11:05 PM CDTSevere Thunderstorm WarningJANHolmes, Leflore19 min
May 20, 11:22 PM CDTSpecial Weather StatementJANScott53 min
May 20, 11:23 PM CDTSpecial Weather StatementJANLeflore37 min
May 20, 11:27 PM CDTSpecial Weather StatementJANSunflower48 min
May 21, 12:43 AM CDTSpecial Weather StatementJANMadison62 min
May 21, 3:02 PM CDTSpecial Weather StatementJANHinds43 min
May 21, 3:15 PM CDTSpecial Weather StatementJANHinds45 min
May 21, 3:18 PM CDTSevere Thunderstorm WarningJANHinds42 min
May 21, 3:26 PM CDTSevere Thunderstorm WarningJANCovington, Simpson22 min
May 21, 4:11 PM CDTSpecial Weather StatementJANRankin34 min
May 21, 5:14 PM CDTSpecial Weather StatementJANBolivar46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.